antidepressants and gaining

Discussion in 'Strength & Conditioning Discussion' started by noahfor, Dec 14, 2005.

  1. noahfor

    noahfor Orange Belt

    Joined:
    Nov 23, 2005
    Messages:
    414
    Likes Received:
    0
    Location:
    pittsburgh
    Does anyone here know if antidepressants(ssri) will have any effect on being able to gain muscle or strength, or whether they lower test, or anything like that? I know alot of people have opinions on antidepressant medication, and mental disorders, and that's cool, but really I'm only interested in how they affect strength and size gains. Thanks.
     
  2. Grady

    Grady Blue Belt

    Joined:
    Oct 11, 2005
    Messages:
    571
    Likes Received:
    0
    I haven't heard of any negative or positive link between muscle gain and using antidepressant drugs.
     
  3. Madmick

    Madmick Cerebrage Staff Member Senior Moderator

    Joined:
    Jun 13, 2005
    Messages:
    40,489
    Likes Received:
    33,533
    Location:
    NorCal
    This is another one of those I think would really be best addressed to someone with an MD behind their name.
     
  4. noahfor

    noahfor Orange Belt

    Joined:
    Nov 23, 2005
    Messages:
    414
    Likes Received:
    0
    Location:
    pittsburgh
    Do you think a pharmacist would know? The doctors I see seem like they don't know anything? I'll ask anyway.
     
  5. HA-Y-N Pitbull

    HA-Y-N Pitbull Fuckin with Sherdog before TUF

    Joined:
    Apr 19, 2005
    Messages:
    853
    Likes Received:
    10
    Location:
    Hawaii
    I know that weight gain is a possible side effect of antidepressants. Im not sure if it has an effect on gaining strength or muscle. I think you will have to ask a doctor. Maybe a mod knows?
     
  6. Madmick

    Madmick Cerebrage Staff Member Senior Moderator

    Joined:
    Jun 13, 2005
    Messages:
    40,489
    Likes Received:
    33,533
    Location:
    NorCal
    There are just so many different classes of antidepressants.

    What doctor did you ask? The doctor who prescribed it? A psychiatrist? I'm surprised they wouldn't know, they are MD's.
     
  7. anvar

    anvar Guest

    A lot of anti-depressants have effects on your appetite...for example i'm on paxil-CR and it supresses my appetite so it's hard to eat enough protein and calories to meet my training needs.
     
  8. noahfor

    noahfor Orange Belt

    Joined:
    Nov 23, 2005
    Messages:
    414
    Likes Received:
    0
    Location:
    pittsburgh
    Paxil is the one I was just prescribed. I'll either be taking that or effexor. I don't see a psychiatrist, just a family doctor.
     
  9. Zeirhk

    Zeirhk Green Belt

    Joined:
    Sep 23, 2003
    Messages:
    1,143
    Likes Received:
    0
    Hey noah, I'm no doc but if those medications don't work for you, ask your doc about 5-htp. ***DON'T take it while on the medication.

    I was reading around on some other forums, and people have said their medication didn't do jack for them, but supplementing 5-htp actually helped them. And it's helluva a lot cheaper.
     
  10. noahfor

    noahfor Orange Belt

    Joined:
    Nov 23, 2005
    Messages:
    414
    Likes Received:
    0
    Location:
    pittsburgh
    Thanks. I'll give that a try before I decide to start medication.
     
  11. Ian Coe

    Ian Coe Silver Belt Professional Fighter

    Joined:
    May 25, 2003
    Messages:
    11,485
    Likes Received:
    67
    Location:
    UK
    I would have thought the lifting might help the depression (someone what to say it).
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.